Hail, Choctaw
- When
- March 17, 7:51 PM CST
- Where
- Choctaw County, Messer
- Measured
- 0.75 in hail
- Reported by
- Public
- Coordinates
- 34.080, -95.480
A severe thunderstorm event beginning on the evening of March 17, evolved into a flash flood event on March 18.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS TSA wrote it up.
A severe thunderstorm event beginning on the evening of March 17, evolved into a flash flood event on March 18.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Tulsa, OK wrote its last area forecast discussion before the first event at Mar 17, 2:41 PM CST, 5 hours 10 minutes earlier.
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TULSA OK
341 PM CDT MON MAR 17 2008
.DISCUSSION...
DANGEROUS FLOODING OF SMALL STREAMS/LARGE STREAMS AND
RIVERS POSSIBLE NEXT OF COUPLE DAYS.
IN THE SHORT TERM...INITIAL CONVECTION EVOLVING LATE
AFTERNOON OR EVENING WILL HAVE WINDOW OF OPPORTUNITY
TO BE SEVERE GIVEN SHEAR PARAMETERS. CONVECTION WILL
THEN TRANSITION INTO A LARGE AREA OF HEAVY RAIN AND
SCATTERED THUNDER.
EXTREMELY WET PERIOD ON TAP FOR THE NEXT 36-48 HOURS.
RATHER SATURATED GROUND WILL INSURE COPIOUS RAINFALL
RUNOFF. MODERATE FLOODING OF STREAMS / SOME RIVERS
NEARLY CERTAIN. MAJOR RIVER FLOODING ON SOME RIVERS
PROBABLE. AT THIS TIME IT LOOKS LIKE THE AREAS MOST
VULNERABLE FOR FLOODING INCLUDE...SOUTHEAST AND EAST
CENTRAL OKLAHOMA AS WELL AS WEST CENTRAL / NORTHWEST
ARKANSAS. IN THAT AREA UPWARDS OF SIX INCHES PRECIP
POSSIBLE. FLOOD WATCH IN EFFECT UNTIL 12Z WEDNESDAY.
SIGNIFICANT UPPER LOW WILL MIGRATE FARTHER SOUTHEAST
OVERNIGHT INTO MEXICO... THEN TURN NORTHEAST TUESDAY
REACHING AROUND SOUTHEAST OKLAHOMA WEDNESDAY MORNING.
PACIFIC MOISTURE IN ADVANCE OF UPPER LOW WILL COUPLE
WITH LOWER LEVEL GULF MOISTURE FOR PRECIPITABLE H2O
VALUES IN EXCESS OF 1.50 OVER SEVERAL PERIODS. LARGE
SCALE OMEGA AND SEVERAL IMPULSES MOVING ACROSS/ALONG
SURFACE TROUGH STRETCHING... FROM EASTERN TEXAS INTO
ARKANSAS/CENTRAL MISSOURI COMPLETES THE WET PICTURE.
&&
.PRELIMINARY POINT TEMPS/POPS...
TUL 52 56 42 61 / 100 100 60 20
FSM 57 61 45 56 / 100 100 100 40
MLC 58 58 40 59 / 100 100 90 20
BVO 49 54 40 61 / 100 80 50 20
FYV 57 58 39 52 / 100 100 90 40
BYV 56 56 41 54 / 100 100 90 40
MKO 55 56 41 55 / 100 100 80 20
MIO 51 55 41 55 / 100 80 60 20
F10 55 55 41 59 / 100 100 80 20
HHW 61 63 45 58 / 100 100 80 30
&&
.TSA WATCHES/WARNINGS/ADVISORIES...
OK...FLOOD WATCH FROM 7 PM MONDAY TO 7 AM WEDNESDAY FOR OKZ049-OKZ053-
OKZ054-OKZ055-OKZ056-OKZ057-OKZ058-OKZ059-OKZ060-OKZ061-
OKZ062-OKZ063-OKZ064-OKZ065-OKZ066-OKZ067-OKZ068-OKZ069-
OKZ070-OKZ071-OKZ072-OKZ073-OKZ074-OKZ075-OKZ076.
AR...FLOOD WATCH FROM 7 PM MONDAY TO 7 AM WEDNESDAY FOR ARZ001-ARZ002-
ARZ010-ARZ011-ARZ019-ARZ020-ARZ029.
&&
SHORT TERM...21
LONG TERM....21HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE TULSA OK 834 PM CDT MON MAR 17 2008 ARZ001-002-010-011-019-020-029-OKZ049-053>076-181000- ADAIR OK-BENTON AR-CARROLL AR-CHEROKEE OK-CHOCTAW OK-CRAIG OK- CRAWFORD AR-CREEK OK-DELAWARE OK-FRANKLIN AR-HASKELL OK-LATIMER OK- LE FLORE OK-MADISON AR-MAYES OK-MCINTOSH OK-MUSKOGEE OK-NOWATA OK- OKFUSKEE OK-OKMULGEE OK-OSAGE OK-OTTAWA OK-PAWNEE OK-PITTSBURG OK- PUSHMATAHA OK-ROGERS OK-SEBASTIAN AR-SEQUOYAH OK-TULSA OK-WAGONER OK- WASHINGTON OK-WASHINGTON AR- 824 PM CDT MON MAR 17 2008 ...THREAT OF SEVERE WEATHER AND SIGNIFICANT FLOODING THROUGH TUESDAY... THIS OUTLOOK IS FOR NORTHWEST AND WEST CENTRAL ARKANSAS AS WELL AS MUCH OF EASTERN OKLAHOMA. .DAY ONE...TONIGHT. TORNADO. RISK...ELEVATED. AREA...SOUTHEAST OKLAHOMA AND WEST CENTRAL ARKANSAS. ONSET...ONGOING. AREA AT GREATEST RISK...SOUTHEAST OKLAHOMA. SEVERE THUNDERSTORM. RISK...ELEVATED. AREA...EAST OKLAHOMA AND NORTHWEST ARKANSAS. ONSET...ONGOING. AREA AT GREATEST RISK...SOUTHEAST OKLAHOMA. FLASH FLOOD. RISK...SIGNIFICANT. AREA...EASTERN OKLAHOMA AND NORTHWEST ARKANSAS. ONSET...ONGOING. AREA AT GREATEST RISK...SOUTHEAST OKLAHOMA AND NORTHWEST ARKANSAS. HEAVY RAIN. RISK...SIGNIFICANT. AREA...EASTERN OKLAHOMA AND NORTHWEST ARKANSAS. ONSET...ONGOING. AREA AT GREATEST RISK...SOUTHEAST OKLAHOMA AND NORTHWEST ARKANSAS. DISCUSSION... COMPLEX SURFACE SYSTEM OVER THE REGION WILL CONTINUE TO CAUSE AREAS OF RAIN AND THUNDERSTORMS THROUGH THE NIGHT. SEVERE THREAT CONTINUES WITH WIND AND LARGE HAIL BEING THE MOST LIKELY THREATS BUT SHEAR VALUES ARE SUFFICIENT FOR DISCREET SUPERCELL THUNDERSTORMS THAT COULD CAUSE A TORNADO. THE THREAT OF SURFACE BASED STORMS WILL DIMINISH LATE TONIGHT AND HEAVY RAIN BECOMES MORE LIKELY AS A LOW LEVEL JET INCREASES MOISTURE TRANSPORT OFF THE GULF OF MEXICO. PRECIPITABLE WATER VALUES INCREASE TO 1.5 INCHES AND WITH LOW LEVEL JET FEEDING ADDITIONAL MOISTURE FROM THE SOUTH...WIDESPREAD HEAVY RAIN IS LIKELY TO FORM OVERNIGHT AND CONTINUE INTO TUESDAY. SPOTTER AND EMERGENCY MANAGEMENT ACTION STATEMENT... SPOTTER ACTIVATION LIKELY NEEDED. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY. TUESDAY...SEVERE THUNDERSTORM POTENTIAL...HEAVY RAIN POTENTIAL. WEDNESDAY...NO HAZARDS. THURSDAY...NO HAZARDS. FRIDAY...NO HAZARDS. SATURDAY...THUNDERSTORM POTENTIAL. SUNDAY...NO HAZARDS. EXTENDED DISCUSSION... THE WIDESPREAD RAIN AND THUNDERSTORM EVENT WILL BE ONGOING TUESDAY MORNING. THIS EVENT WILL LIKELY CONTINUE THROUGH MUCH OF TUESDAY AND INTO TUESDAY NIGHT. RAINFALL TOTALS OF 3 TO 6 INCHES WILL BE COMMON ALONG AND TO THE EAST OF INTERSTATE 44. LESSER AMOUNTS ARE EXPECTED TO THE NORTH AND WEST. SIGNIFICANT FLOODING IS EXPECTED. THE COLD FRONT WILL MOVE SLOWLY SHIFT EAST OF THE AREA BUT RAIN WILL CONTINUE BEHIND THIS FRONT AND GRADUALLY END FROM THE WEST TUESDAY NIGHT. ANOTHER COLD FRONT ON SATURDAY WILL BRING THE NEXT CHANCE FOR THUNDERSTORMS. WWW.SRH.NOAA.GOV/TULSA CONTAINS ADDITIONAL TABULAR AND GRAPHICAL INFORMATION.
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TULSA OK
651 PM CDT MON MAR 17 2008
OKZ053-180015-
CHOCTAW OK-
651 PM CDT MON MAR 17 2008
...SIGNIFICANT WEATHER ALERT...
THE NATIONAL WEATHER SERVICE IN TULSA HAS ISSUED A
SIGNIFICANT WEATHER ALERT EFFECTIVE UNTIL 715 PM CDT
FOR THE FOLLOWING COUNTY...
IN SOUTHEAST OKLAHOMA
EASTERN CHOCTAW
AT 651 PM CDT...DOPPLER RADAR INDICATED A STRONG THUNDERSTORM 2 MILES
WEST OF GRANT...MOVING NORTHEAST AT 35 MPH. SOME LOCATIONS THAT WILL
BE AFFECTED BY THIS STORM INCLUDE...HUGO...ORD...GRANT...GOODLAND...
SAWYER...MESSER...FALLON...SPEER AND APPLE.
THIS STORM WILL BE CAPABLE OF PRODUCING SMALL HAIL AND WIND GUSTS TO
50 MPH.
LAT...LON 3398 9565 3416 9554 3415 9516 3387 9547
TIME...MOT...LOC 2351Z 222DEG 39KT 3400 9549SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TULSA OK
715 PM CDT MON MAR 17 2008
ARZ001-180045-
BENTON AR-
715 PM CDT MON MAR 17 2008
...SIGNIFICANT WEATHER ALERT...
THE NATIONAL WEATHER SERVICE IN TULSA HAS ISSUED A
SIGNIFICANT WEATHER ALERT EFFECTIVE UNTIL 745 PM CDT
FOR THE FOLLOWING COUNTY...
IN NORTHWEST ARKANSAS
NORTHERN BENTON
AT 715 PM CDT...DOPPLER RADAR INDICATED A STRONG THUNDERSTORM 3 MILES
WEST OF VAUGHN...MOVING NORTHEAST AT 60 MPH. SOME LOCATIONS THAT WILL
BE AFFECTED BY THIS STORM INCLUDE...MILLER...BENTONVILLE...PEA
RIDGE...VAUGHN...CENTERTON...HIWASSE AND BELLA VISTA.
THIS STORM WILL BE CAPABLE OF PRODUCING SMALL HAIL AND WIND GUSTS TO
50 MPH. RESIDENTS IN THESE AREAS SHOULD REMAIN ALERT IN CASE THE
SIGNIFICANT WEATHER ALERT IS UPGRADED TO A WARNING.
LAT...LON 3649 9394 3629 9433 3635 9446 3649 9429
3651 9400 3650 9398 3651 9394
TIME...MOT...LOC 0015Z 229DEG 55KT 3638 9428SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TULSA OK
737 PM CDT MON MAR 17 2008
ARZ001-180100-
BENTON AR-
737 PM CDT MON MAR 17 2008
...SIGNIFICANT WEATHER ALERT...
THE NATIONAL WEATHER SERVICE IN TULSA HAS ISSUED A
SIGNIFICANT WEATHER ALERT EFFECTIVE UNTIL 800 PM CDT
FOR THE FOLLOWING COUNTY...
IN NORTHWEST ARKANSAS
NORTHWESTERN BENTON
AT 737 PM CDT...DOPPLER RADAR INDICATED A STRONG THUNDERSTORM OVER
DECATUR...MOVING NORTHEAST AT 45 MPH. SOME LOCATIONS THAT WILL BE
AFFECTED BY THIS STORM INCLUDE...MILLER...SULPHUR SPRINGS...
GRAVETTE...DECATUR...CENTERTON...HIWASSE AND BELLA VISTA.
THIS STORM WILL BE CAPABLE OF PRODUCING WIND GUSTS TO 40 MPH.
LAT...LON 3649 9453 3649 9411 3628 9439 3639 9456
TIME...MOT...LOC 0037Z 218DEG 43KT 3640 9441The Western Arkansas radar (KSRX), 169 km away, was scanning. The volume nearest the first event began at 01:49 UTC.
20 flash flood, 4 hail, 1 thunderstorm wind. Local standard time, as filed.
Thunderstorm winds estimated at 60 miles an hour destroyed a shed.
Penny size hail was reported at Westport.
Heavy rain caused numerous secondary roads across a large part of Delaware County to be closed due to flooding. Flooding along Flint Creek just west of West Siloam Springs resulted in a housing development being flooded. 14 residents had to be evacuated.
Heavy rain caused numerous roads to be closed across Wagoner County. A couple of the roads were Highway 16 between Wagoner and Okay and Highwy 104 near Stones Corner. Several city streets in Wagoner were also closed due to high water. Water also entered a few businesses.
Heavy rain flooded and damaged numerous county roads across Muskogee County.
Heavy rain caused rural roads near to Weleetka to be flooded. At least one road was washed out.
Heavy rain caused water to briefly flow over a few roads.
Heavy rain caused severe street flooding across the cities of Tulsa, Broken Arrow and Jenks.
Heavy rain caused Lost City Road to be impassable due to high water.
Heavy rain flooded numerous roads across the county, several of which had portions that were washed out.
Heavy rain caused numerous secondary roads to be flooded across a large part of Mayes County. Three water rescues were performed. One each at Pryor, Rose and just north of Adair. In addition, the flood waters damaged several secondary roads.
Heavy rain caused secondary roads to be flooded near Stidham.
Heavy rain caused parts of Highway 31 to be closed due to high water.
Heavy rain caused flooding on South 1st Street and the Lake Road area.
Heavy rain caused some secondary roads near Stilwell to be flooded.
Heavy rain caused water to be over Branson Road north of Poteau.
Heavy rain flooded roads across the northern part of Rogers County.
Heavy rain caused water to flow over State Highway 9 east of Keota.
Heavy rain caused water to flow over Highway 270 east of Wilburton. In addition, secondary roads were flooded across a large part of the county.
Heavy rain caused flooding with many roads impassable north of Rattan.
Heavy rain caused some roads in and around Fort Towson to be under water.
Heavy rain caused water to flow over county roads near Grant.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Oklahoma in 2008Every state in 2008This day in weather historyWarnings in Oklahoma, March 2008
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 87205, 87206, 87207, 87212, 87210, 87138, 87139, 87142, 89018, 87145, 87150, 87153, 87157, 87183, 87161, 87170, 87178, 87174, 87192, 87194, 87197, 87198, 87204, 87199, 87201.